Tornadoes · United States · Kansas · 2009

EF0 tornado, Goddard, Kansas, May 15, 2009

This EF0 tornado ran 0.4 miles across Sedgwick County on May 15, 2009, touching down at 5:31 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 15, 2009
Touchdown
5:31 PM CDT (22:31 UTC)
Lifted
5:32 PM CDT (22:32 UTC)
On the ground
1 minutes
Path length
0.4 miles (0.6 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Sedgwick County
Touchdown point
37.660, -97.610
Lift-off point
37.661, -97.604
Record number
0905151631-01

What the Weather Service recorded

A cold front in conjunction with rich low-level moisture and an upper level disturbance erupted a line of strong to severe thunderstorms that moved southeast across south-central and southeast Kansas during the afternoon and evening hours of the 15th. Four relatively weak and brief tornadoes touched down across portions of south-central Kansas, producing no known damage. Additionally, tennis ball sized hail occurred in and around Hutchinson, and 70 mph winds occurred south of Argonia.

A funnel cloud briefly touched the ground.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at May 15, 3:12 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, May 15, 3:12 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
312 PM CDT FRI MAY 15 2009

.DISCUSSION...

THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE CHANCES FOR
SEVERE CONVECTION LATE THIS AFTERNOON AND THIS EVENING AND FLOOD
POTENTIAL IN SOUTH CENTRAL AND SOUTHEAST KANSAS.

LATE THIS AFTERNOON AND TONIGHT:
LATEST RADAR LOOP WAS SHOWING THE COLD FRONT EXTENDING FROM NEAR
SALINA TO NEAR LYONS. WE ARE STARTING TO SEE SOME CONVECTIVE CELLS
STARTING TO DEVELOP ALONG AND AHEAD OF THIS FRONT IN NORTHEAST
KANSAS. LATEST LAPS DATA WAS SHOWING VERY LITTLE CAP OVER THAT
REGION. THEREFORE...I WOULD NOT BE SURPRISED TO SEE THE CONVECTION
BECOME MORE WIDESPREAD ACROSS THIS REGION DURING THE NEXT HOUR OR SO
AND BUILD SOUTHWEST BETWEEN 21 AND 00Z. SHEAR PROFILES DO NOT LOOK
TO BE ALL THAT IMPRESSIVE AT THIS POINT ESPECIALLY OVER SOUTH
CENTRAL KANSAS WHERE THE LOW LEVEL FLOW HAS VEERED OUT AHEAD OF THE
FRONT. SOUTHEAST KANSAS ON THE OTHER HAND IS SHOWING A LITTLE BETTER
0-3KM SHEAR OF 30KTS WITH MINIMAL 3-6KM SHEAR. THIS MAY FAVOR MORE
LINEAR CELLS. HOWEVER...WE HAVE A LOT OF INSTABILITY IN PLACE WITH
MIXED LAYER CAPES AROUND 4000J/KG AND 0-3KM CAPES BETWEEN 100 AND
200 J/KG. THIS MAY FAVOR A COUPLE OF DISCRETE SUPERCELLS WITH AN
ISOLATED TORNADO THREAT. MEANWHILE...SOUTH CENTRAL KANSAS MAY HAVE A
POTENTIAL FOR MORE LANDSPOUT TORNADOES ON THE BOUNDARY DUE TO
LIMITED SHEAR AND GOOD 0-3KM CAPE.

THIS CONVECTION SHOULD GRADUALLY SHOULD SHIFT SOUTHEAST DURING THE
EARLY EVENING AS THE POTENTIAL VORTICITY ANOMALY MOVES ACROSS WITH
THE SOME INFLUENCE FROM THE RIGHT ENTRANCE REGION OF THE UPPER LEVEL
JET. THIS WILL YIELD TO VERY HEAVY RAINFALL WITH THE POTENTIAL FOR
FLOODING AS WELL. AS A RESULT...WE WENT AHEAD AND ISSUED A FLOOD
WATCH FOR AREAS MAINLY SOUTHEAST OF A COTTONWOOD FALLS TO ANTHONY
LINE. THIS WATCH WILL BE IN EFFECT UNTIL 06Z.

OVERNIGHT:
WOULD EXPECT MOST OF THE RAINFALL TO BE SOUTHEAST OF THE AREA AFTER
MIDNIGHT WITH SKIES CLEARING OUT TOWARDS DAYBREAK.

SATURDAY-FRIDAY:
ANOTHER WEAK POTENTIAL VORTICITY ANOMALY IS EXPECTED TO MOVE THROUGH
THE AREA ON SATURDAY. HOWEVER...THERE WILL BE LIMITED MOISTURE IN
PLACE WITH SURFACE HIGH PRESSURE MOVING INTO THE AREA. AS A
RESULT...WE PLAN ON KEEPING THINGS DRY. DURING THE REMAINDER OF THE
PERIOD...THE MODELS ARE SHOWING THE UPPER LEVEL RIDGE BUILDING OVER
THE REGION WHICH WILL ALLOW FOR DRY AND WARM CONDITIONS TO PREVAIL
DURING THE REMAINDER OF THE PERIOD.

COX

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THERE ARE SEVERAL SURFACE BOUNDARIES ACROSS CENTRAL AND SOUTH
CENTRAL KANSAS...WITH THE MAIN COLD FRONT MOVING INTO KRSL IN THE
NEXT HOUR OR SO AND MOVING SOUTHEAST THROUGH THE AFTERNOON AND
EVENING. THUNDERSTORMS WILL DEVELOP BY MID-AFTERNOON ALONG THE
FRONT. CONFIDENCE IS HIGH THAT KHUT...KICT AND KCNU WILL BE
AFFECTED BY THESE STORMS...HOWEVER NOT AS CERTAIN THAT
THUNDERSTORMS WILL AFFECT KSLN SO WILL LEAVE MENTION OUT OF THE
FORECAST FOR NOW. BEHIND THE THUNDERSTORMS...VFR CONDITIONS ARE
EXPECTED THROUGH THE REMAINDER OF THE TAF PERIOD.

SCHRECK

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    54  68  44  73 /  80  10   0   0
HUTCHINSON      53  68  42  74 /  30  10   0   0
NEWTON          53  67  43  73 /  60  10   0   0
ELDORADO        54  67  43  73 /  80  10   0   0
WINFIELD-KWLD   55  68  44  74 /  80  10   0   0
RUSSELL         48  68  39  75 /  10  10   0   0
GREAT BEND      49  68  40  75 /  10  10   0   0
SALINA          50  68  40  75 /  10  10   0   0
MCPHERSON       51  68  41  74 /  30  10   0   0
COFFEYVILLE     59  68  44  72 /  80  10   0   0
CHANUTE         57  67  43  72 /  80  10   0   0
IOLA            56  67  43  72 /  80  10   0   0
PARSONS-KPPF    57  68  44  71 /  80  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL 1 AM CDT SATURDAY FOR KSZ053-069>072-083-
091>096-098>100.

&&
Hazardous weather outlook, May 15, 5:12 AM CDT, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
512 AM CDT FRI MAY 15 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-161015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
512 AM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS WILL DEVELOP RAPIDLY ACROSS
CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON...ALONG A
SOUTHWARD MOVING COLD FRONT. THESE STORMS WILL BE CAPABLE OF HAIL
TO GOLF BALL SIZE AND WIND GUSTS TO 70 MPH. A FEW SIGNIFICANT
SEVERE REPORTS ARE POSSIBLE IN SOUTH CENTRAL KANSAS...INCLUDING HAIL TO
BASEBALL SIZE...WIND GUSTS TO 80 MPH AND A TORNADO OR TWO. THE
STORMS MAY FORM INTO A SQUALL LINE TOWARD EVENING...WITH THIS
ACTIVITY MOVING THROUGH THE REMAINDER OF SOUTHEASTERN KANSAS.
DAMAGING WINDS...HAIL...AND LOCALIZED FLOODING CAN BE EXPECTED
WITH THE LINE OF STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SMALL CHANCE FOR LINGERING THUNDERSTORMS IN EXTREME
SOUTHEAST KANSAS SATURDAY MORNING. OTHERWISE NO HAZARDOUS WEATHER
IS EXPECTED FROM SATURDAY AFTERNOON THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND
EVENING...SOUTHEAST OF A SALINA TO GREAT BEND LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

In the hours before

Local storm report, May 15, 5:10 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
510 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             NASHVILLE               37.44N 98.42W
05/15/2009  E0.75 INCH       KINGMAN            KS   TRAINED SPOTTER

&&

LFW
Local storm report, May 15, 5:13 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
513 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FUNNEL CLOUD     2 NW GARDEN PLAIN       37.68N 97.71W
05/15/2009                   SEDGWICK           KS   STORM CHASER

            KWCH, TWO BRIEF FUNNEL CLOUDS.

&&

LFW
Local storm report, May 15, 5:18 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
518 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             5 W ELMDALE             38.37N 96.74W
05/15/2009  E0.50 INCH       CHASE              KS   TRAINED SPOTTER

&&

LFW
Local storm report, May 15, 5:24 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
524 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             5 S SEDGWICK            37.85N 97.43W
05/15/2009  E1.00 INCH       SEDGWICK           KS   TRAINED SPOTTER

&&

LFW
Local storm report, May 15, 5:25 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
525 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             2 ESE SPIVEY            37.43N 98.14W
05/15/2009  E0.25 INCH       KINGMAN            KS   TRAINED SPOTTER

&&

LFW
Local storm report, May 15, 5:28 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
528 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             2 ESE SPIVEY            37.43N 98.14W
05/15/2009  E0.88 INCH       KINGMAN            KS   TRAINED SPOTTER

&&

LFW

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lamont, OK (KLMN), 12:00Z

10.5 hours before the tornado, 116 km from the path. May 15, 2009.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2009-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1683 joules per kilogram, CIN -139, lifted condensation level 876 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lamont, OK at 12:00Z on 2009-05-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 275 square meters per square second, 0 to 6 km bulk shear 20 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1683 J/kg
Mixed-layer CIN
-139 J/kg
Surface CAPE
1113 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
20 kt
0-1 km bulk shear
34 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
393 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

Lamont, OK (KLMN), 00:00Z

1.5 hours after it, 116 km from the path. May 16, 2009.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2009-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2691 joules per kilogram, CIN -23, lifted condensation level 1211 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lamont, OK at 00:00Z on 2009-05-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 113 square meters per square second, 0 to 6 km bulk shear 18 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2691 J/kg
Mixed-layer CIN
-23 J/kg
Surface CAPE
3247 J/kg
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
18 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

The surface observations

Wichita (ICT), 16 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Wichita radar (KICT), 14 km away, was scanning. The volume nearest the touchdown began at 22:33 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2009 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 15, 2009

10 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 154:45 PM CDTEF0Roberts, TX0.3100
May 154:47 PM CDTEF0Monroe, MO0.130
May 154:47 PM CDTEF0Roberts, TX0.5100
May 154:57 PM CDTEF0Reno, KS0.850
May 155:00 PM CDTEF0Monroe, MO0.340
May 155:02 PM CDTEF0Gray, TX1.0440
May 155:09 PM CDTEF2Gray, TX3.08801$50,000
May 155:25 PM CDTEF1Gray, TX6.0440$40,000
May 155:58 PM CDTEF0Kingman, KS1.575
May 156:25 PM CDTEF0Sumner, KS0.350

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.